The exact causes of age-related macular degeneration are still unknown, aside from possible links to a gene deficiency. The dry form of macular degeneration (AMD) may result from deposits of pigment in the macula, the aging and thinning of macular tissues or a combination of the two processes. With wet AMD, new blood vessels grow beneath the retina where blood and fluid leak. This leakage causes retinal cells to die and creates blind spots in the central vision.
Other risk factors for AMD include having a family member with macular degeneration, smoking, high blood pressure, lighter eye color, farsightedness, and obesity. Some researchers believe that over-exposure to sunlight may also contribute in the development of AMD; however, this theory has not been proven (as a precaution it is recommended that you wear sunglasses when venturing outside). Furthermore, high levels of dietary fat also may be a risk factor for developing macular degeneration.
There are almost no physical symptoms of AMD until vision loss begins, much like glaucoma symptoms. Also similar to glaucoma, the only way to detect the condition early is through consistent visits to your optometrist, who can find both diseases in their early stages through testing.
Many researchers and eyecare practitioners believe that certain nutrients, such as zinc, lutein, zeaxanthin and vitamins A, C and E, help prevent macular degeneration or slow down the progression of dry AMD. Halting or slowing the development of macular degeneration is due to administering high levels of antioxidants and zinc, which has been reported based on results released in 2001 from the Age-Related Eye Disease Study conducted by the National Eye Institute.
The August 2001 issue of Archives of Ophthalmology reported findings that consumption of omega-3 fatty acids also had a protective effect against advanced macular degeneration. On the other hand, consumption of omega-6 fatty acids has been associated with an increased risk of developing AMD. Some cases of macular degeneration can be caused as a result of the side effects of toxic drugs such as Aralen or phenothiazine.